Arizona, 2014

Heavy Rain in Arizona, July 6, 2014

July 6, 2014 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain over Oak Creek Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain over Oak Creek Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 6, 9:30 AM MST, 3 hours earlier.

Area forecast discussion, Jul 6, 9:30 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN JUL 6 2014

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS
ARIZONA FOR THE NEXT SEVERAL DAYS. EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS EACH DAY...WITH SOME STORMS PRODUCING
LOCALLY HEAVY RAIN.

&&

.DISCUSSION...A VERY MOIST AND UNSTABLE AIR MASS RESIDES ACROSS AZ
TODAY. PRECIPITABLE WATER /PW/ WAS 1.05 INCHES THIS MORNING WHICH IS
IN THE 95TH PERCENTILE. THE 12Z SOUNDING ALSO HAD ABUNDANT
INSTABILITY WITH A MIXED PARCEL SHOWING AROUND 700 TO 800 J/KG OF
CAPE AND IS ABOUT THE 80TH PERCENTILE. THE COMBINATION OF VERY HIGH
PW AND LARGE INSTABILITY WILL LIKELY RESULT IN MODERATE TO STRONG
THUNDERSTORMS TODAY CAPABLE OF PRODUCING SMALL HAIL AND VERY HEAVY
RAINFALL.

LARGE SCALE CIRCULATION THIS MORNING SHOWS AN ANTICYCLONE OVER THE
SOUTHERN GREAT BASIN WHICH IS PRODUCING A LIGHT EASTERLY FLOW ACROSS
NRN AZ. GIVEN THIS SETUP EXPECT STORMS TO FORM ON THE HIGHER TERRAIN
OF OF NRN AZ THEN SLOWLY MOVE WESTWARD INTO THE LOWER ELEVATIONS
LATER THIS AFTERNOON AND THIS EVENING. WITH THE WEAK STEERING FLOW
ALOFT STORM MOTION WILL PROBABLY BE DRIVEN IN PART BY OUTFLOWS.

WITH SLOW MOVING STORMS...THE MAIN THREAT TODAY WILL BE LOCALLY HEAVY
RAINFALL WITH THE POSSIBILITY OF FLOODING.

MODELS INDICATE A CONTINUATION OF THE PATTERN WITH DAILY SHOWERS AND
THUNDERSTORMS ACROSS NRN AZ FOR THE NEXT SEVERAL DAYS.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT INCREASING CLOUD THIS
MORNING WITH BASES 5-7KFT AGL. SCT TO NMRS SHRA/TSRA DEVELOPING
WITH ISOLD +TSRA THROUGH 03Z MONDAY. PRECIP COVERAGE DECREASING
SLOWLY THIS EVENING. PSBL MVFR/IFR VSBY/CIGS IN HEAVIER SHOWERS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE
AREA. WIDESPREAD AND FREQUENT SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY...SOME STORMS PRODUCING LOCALLY HEAVY RAIN.

TUESDAY THROUGH THURSDAY...AMPLE MOISTURE WILL REMAIN IN PLACE
OVER ARIZONA. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY...WITH A CONTINUED CHANCE OF LOCALLY HEAVY RAIN.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......DL
FIRE WEATHER...PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 6, 10:00 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 6 2014

AZZ004>018-037>040-070700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS ARIZONA
TODAY. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING
ACROSS THE HIGHER TERRAIN AND MOVE TOWARDS LOWER ELEVATIONS THIS
AFTERNOON AND EVENING. STEERING WINDS ALOFT ARE WEAK TODAY AND STORMS
WILL BE SLOW MOVING THUS THERE IS AN ENHANCED THREAT OF LOCALLY HEAVY
RAIN AND FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT AN ACTIVE PERIOD OF DAILY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE WEEK...WITH AN ENHANCED THREAT OF LOCALIZED FLOODING
DUE TO OCCASIONALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
July 6, 12:30 PM MST to 1:30 PM MST
Where
Coconino County, 6 mi SSW of (Flg)flagstaff Arpt to 10 mi SSW of (Flg)flagstaff Arpt
Reported by
Fire Department/Rescue
Coordinates
35.050, -111.711

Heavy rain fell over Oak Creek Canyon including the Slide Fire scar. Debris flowed across Highway 89 in the switchback area and trapped one car.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535007.